Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Spheres of small diameter with long sweep-outs

Author: Yevgeny Liokumovich
Journal: Proc. Amer. Math. Soc. 141 (2013), 309-312
MSC (2010): Primary 53C23
Published electronically: April 20, 2012
MathSciNet review: 2988732
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the absence of a universal diameter bound on lengths of curves in a sweep-out of a Riemannian 2-sphere. If such a bound existed it would yield a simple proof of the existence of short geodesic segments and closed geodesics on a sphere of small diameter.

References [Enhancements On Off] (What's this?)

  • [B] G. D. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., Vol. 9, Providence, RI, 1966. MR 0209095 (35:1)
  • [BS] F. Balacheff, S. Sabourau, Diastolic and isoperimetric inequalities on surfaces, Ann. Sci. École Norm. Sup. 43 (2010), 579-605. MR 2722509
  • [FK] S. Frankel, M. Katz, The Morse landscape of a Riemannian disc, Annales de l'Inst. Fourier 43 (1993), no. 2, 503-507. MR 1220281 (94c:53057)
  • [N] A. Nabutovsky, Effective universal coverings and local minima of the length functional on loop spaces, Geom. Funct. Anal. 20 (2010), no. 2, 545-570. MR 2671286
  • [NR1] A. Nabutovsky, R. Rotman, Length of geodesics on a two-dimensional sphere, American J. Math. 131 (2009), 545-569. MR 2503992 (2010g:53071)
  • [NR2] A. Nabutovsky, R. Rotman, Short geodesic segments between two points on a closed Riemannian manifold, Geom. Funct. Anal. 19 (2009), no. 2, 498-519. MR 2545247 (2011b:53086)
  • [S] S. Sabourau, Filling radius and short closed geodesics of the 2-sphere, Bull. Soc. Math. France 132 (2004), 105-136. MR 2075918 (2005g:53065)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C23

Retrieve articles in all journals with MSC (2010): 53C23

Additional Information

Yevgeny Liokumovich
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario M5S 2E4, Canada

Received by editor(s): June 2, 2011
Published electronically: April 20, 2012
Additional Notes: The author’s research is supported by an NSERC CGS scholarship
Communicated by: Lei Ni
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society